Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 366, NWS Jackson, MS

May 26, 2009Humphreys County, Sharkey County, Washington County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 26, 2009, 3:32 PM CDT for Humphreys County, Sharkey County, Washington County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2009, 3:32 PM CDT (20:32 UTC)
Expired
May 26, 2009, 4:15 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Humphreys County, MS, Sharkey County, MS, Washington County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2009-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2009-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 262032
SVRJAN
MSC053-125-151-262115-
/O.NEW.KJAN.SV.W.0366.090526T2032Z-090526T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
332 PM CDT TUE MAY 26 2009

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI...
  SOUTHEASTERN WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN SHARKEY COUNTY IN WEST CENTRAL MISSISSIPPI...

* UNTIL 415 PM CDT

* AT 332 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DELTA CITY MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MURPHY BY 340 PM CDT...
  MIDNIGHT BY 405 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3318 9046 3295 9045 3296 9085 3314 9086
TIME...MOT...LOC 2032Z 267DEG 16KT 3305 9074

$$

EEC
1 follow-up statement
000 
WWUS54 KJAN 262055
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT TUE MAY 26 2009

MSC125-151-262105-
/O.CAN.KJAN.SV.W.0366.000000T0000Z-090526T2115Z/
WASHINGTON MS-SHARKEY MS-
355 PM CDT TUE MAY 26 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHARKEY AND
SOUTHEASTERN WASHINGTON COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED MOVED OUT OF THE AREA.

LAT...LON 3318 9046 3295 9045 3296 9064 3315 9066
TIME...MOT...LOC 2055Z 267DEG 16KT 3305 9062

$$

MSC053-262115-
/O.CON.KJAN.SV.W.0366.000000T0000Z-090526T2115Z/
HUMPHREYS MS-
355 PM CDT TUE MAY 26 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL HUMPHREYS COUNTY...

AT 355 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MIDNIGHT MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOUISE BY 400 PM CDT...
  MIDNIGHT BY 405 PM CDT...
  SILVER CITY BY 415 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3318 9046 3295 9045 3296 9064 3315 9066
TIME...MOT...LOC 2055Z 267DEG 16KT 3305 9062

$$

EEC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:16 PM CDT, 16 minutes earlier.

Area forecast discussion, May 26, 3:16 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
316 PM CDT TUE MAY 26 2009

.DISCUSSION...SHORT TERM(TONIGHT THROUGH THURSDAY NIGHT) BROAD UPPER
TROUGH REMAINS POSITIONED ACROSS THE LOWER MS VALLEY WITH AT LEAST
TWO MORE DISTINCT DISTURBANCES POISED TO CROSS OUR CWFA FOLLOWED BY A
COLD FRONT. A DEPARTING MID LEVEL VORT CENTER OVER THE TN VALLEY
PULLING AWAY TO THE NE BUT STILL PRODUCING SCATTERED SHRA/TSRA ACROSS
THE ERN QUARTER OF MS. MEANWHILE THE FIRST OF THE NEXT TWO VORT
TROUGHS CROSSING THE SABINE RIVER VALLEY AND HELPING TO SET OFF MORE
SCATTERED TSRA ALONG AND W OF THE MS RIVER WHERE DIURNAL HEATING HAS
BEEN AT A MAXIMUM WITH TEMPS APPROACHING 88F AND DEWPOINTS NEAR 70F.
THIS WEDGE OF THE MOST UNSTABLE AIR SHOULD MOVE EWD INTO WRN MS THIS
EVENING AND ALLOW ADDITIONAL TSRA TO FIRE OFF BEFORE SUNSET. 850MB
THETA E OF 335K AND MLCAPES OF 1500-2000J/KG WILL HELP FUEL THE
STORMS EVEN THOUGH MID LEVEL LAPSE RATES 5.5-6C. AS A RESULT...A FEW
OF THESE STORMS WILL BE STRONG WITH WIND GUSTS 40-45MPH AND LOCALIZED
DOWNPOURS OF 1 INCH IN LESS THAN ONE HOUR.

LATER TONIGHT...ISOLATED MOSTLY -SHRA SHOULD OCCUR MAINLY OVER SRN
THIRD OF CWFA. FOR WEDNESDAY...A LITTLE STRONGER HEATING WILL HELP IN
FIRING OFF ANOTHER DIURNAL ROUND OF MAINLY AFTERNOON TSRA AS A DEEPER
LAYER OF SWLY FLOW IN THE LOW AND MID LEVELS SHOULD PRODUCE FASTER
STORM MOTIONS. AIRMASS OF 850MB THETA E CLOSER TO 340K AND MLCAPES OF
2000J/KG WILL HELP FUEL THE STORMS WHICH SHOULD BE A LITTLE MORE
ROBUST THAN TODAY...ESPECIALLY IN THE NWRN PORTIONS OF THE CWFA. REFER
TO SPC DAY 2 CONVECTIVE OUTLOOK. THESE STORMS COULD PERSIST LONGER
INTO WEDNESDAY EVENING AS THE SECOND IN OUR MID LEVEL DISTURBANCES
MOVES THROUGH THE AREA.

THE FINAL ORGANIZER FOR TSRA DEVELOPMENT WILL COME ON THURSDAY WITH A
COLD FRONT DROPPING THROUGH THE NWRN CWFA BEFORE MIDDAY AND THEN THE
SERN QUARTER OF MS BY AFTERNOON. THE FASTER TIMING OF THIS FRONT
COMPARED TO PREVIOUS FORECAST CYCLE WILL GREATLY DETERMINE STORM
INTENSITY ON THURSDAY WHICH COULD BE MARGINALLY SEVERE IF THE FRONT
IS MATCHES UP WITH PEAK AFTERNOON HEATING. MID LEVEL FLOW OF 30-40KTS
WILL ALSO PLAY A ROLE IN GIVING THE STORMS A BOOST ON THURSDAY. DRIER
AIR WILL BE DROPPING IN BEHIND THE FRONT OVER OUR NWRN CWFA EARLY
THURSDAY EVENING AND THE FOLLOWING DAYS SHOULD BE GENERALLY DRY
STARTING WITH FRIDAY. OVERALL MAVE TEMPERATURE GUIDANCE LOOKS
REASONABLE WITH ONLY VERY MINOR ADJUSTMENTS./40/

REST OF THE PREVIOUS DISCUSSION HEADING INTO THE WEEKEND...HIGH
PRESSURE SETTLES OVER THE AREA SATURDAY AND KEEPS THE REGION DRY
THROUGH EARLY NEXT WEEK. THE GFS REMAINS A LITTLE FASTER IN THE EURO
WITH BRINGING THE RAIN BACK INTO THE AREA. STILL THINKING IT WILL BE
TUESDAY BEFORE SHOWERS MOVE BACK INTO THE CWA. ADJUSTED THE POPS DOWN
SLIGHTLY FOR MONDAY AND KEPT THE BEST RAIN CHANCES MONDAY AFTERNOON
INTO THE EVENING. THE WET PATTERN RETURNS FOR NEXT WEEK. A COLD FRONT
DROPS INTO THE AREA AROUND WEDNESDAY. THE CWA WILL BACK INTO THE WARM
SECTOR...WITH PLENTY OF WARM AND MOIST AIR AVAILABLE. A SURFACE LOW
TRACKS ALONG THE BOUNDARY INTO THE CWA INCREASING RAIN CHANCES FOR
MUCH OF NEXT WEEK.

TEMPERATURES AND POPS WERE GOOD THROUGH THE WEEK...SO STUCK WITH
GUIDANCE. WILL LEAVE THE HWO CLEAR FOR THE EXTENDED./07/

&&

.AVIATION...SKY CONDITIONS WILL VARY THROUGH THE LATE AFTERNOON AND
EVENING HOURS. GENERALLY VFR CONDITIONS WITH CEILINGS ABOVE 3000 FT.
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON WILL TRACK EAST
ACROSS THE REGION. IFR CONDITIONS WILL PREVAIL IN LOCAL DOWNPOURS...
MAINLY W PORTIONS. EXPECT ISOLATED ACTIVITY TO CONTINUE THROUGH THE
OVERNIGHT HOURS INTO WEDNESDAY MORNING. IFR-MVFR STRATUS CEILINGS
WILL PREVAIL PRIOR TO DAWN THROUGH WEDNESDAY MORNING. SOME LIGHT TO
MODERATE FOG WILL DEVELOP AFTER MIDNIGHT THROUGH MID MORNING
WEDNESDAY. MVFR CEILINGS SHOULD RESUME 15-17Z. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  87  66  85 /  33  28  35  35
MERIDIAN      67  89  66  86 /  33  39  27  43
VICKSBURG     69  89  66  86 /  33  22  35  18
HATTIESBURG   68  89  69  86 /  29  37  38  53
NATCHEZ       68  87  67  87 /  45  30  35  30
GREENVILLE    70  86  66  85 /  22  21  19  11
GREENWOOD     69  88  66  85 /  25  32  20  15

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, May 26, 2:28 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
228 PM CDT TUE MAY 26 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
271930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
228 PM CDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND WEDNESDAY.
THESE STORMS WILL HAVE THE POTENTIAL FOR GUSTY WINDS UP TO 40 MPH.
SMALL HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

17

In the hours before

Special weather statement, May 26, 3:28 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
328 PM CDT TUE MAY 26 2009

MSZ034-035-041-262100-
WASHINGTON MS-HUMPHREYS MS-SHARKEY MS-
328 PM CDT TUE MAY 26 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTH OF DELTA CITY AT 329 PM
CDT...MOVING NORTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHERN SHARKEY...WEST CENTRAL HUMPHREYS AND SOUTHEASTERN
WASHINGTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

EEC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:34 PM CDTSevere Thunderstorm WarningJANBolivar30 min
May 26, 6:41 PM CDTFlash Flood WarningJANBolivar34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.